Within 10 minutes of receiving Pfizer’s coronavirus vaccine on Tuesday, Dec 15, an Alaska healthcare worker experienced a severe allergic reaction.
At a news conference on Wednesday, December 16, officials told the woman, who remains unarmed, that after having the vaccine at Bartlett Regional Hospital in Juneau, she began flushing and experiencing other symptoms of an allergic reaction.
She was hospitalized and is stable in the ICU, with hopes that she will be released later today.
The woman, according to a statement from the Alaska Department of Health and Social Services, has no history of allergies.
Dr Jay Butler, deputy director for infectious diseases at the Centers for Disease Control and Prevention (CDC), said this is the only allergic reaction reported so far in the country.
It is suspected that the allergic reaction is close to the anaphylactic-like reactions experienced in Great Britain by two healthcare staff, both of whom have since recovered after last week’s Pfizer-BioNTech SE vaccine.
Health authorities will be on high alert to see if any other recipients experience serious reactions, with hundreds of thousands of Americans expected to be vaccinated in the U.S. over the next few weeks.
The woman is said to be unhappy that she is unable to obtain a second dose of Pfizer’s vaccine, despite her reaction.
At the news conference, Noble Anderson, a family medicine doctor at Bartlett Regional Hospital, said, “She kept a very positive attitude,”
“She was excited that she got the first dose and was disappointed that she will not be getting the second dose. And she encouraged all of us to press on.”
Dr. Anne Zink, chief medical officer of Alaska, said the state is not making any improvements to its vaccine administration program.
“There were over 40,000 people in the experiments and we did not see any reactions like this,” said Zink.
“Lightning is going to strike somewhere.”Lightning will strike somewhere.
Anaphylactic reactions to vaccines are rare and are estimated to occur at about one per million doses, Pfizer has said.
“We don’t yet have all the details of the report from Alaska about a potentially serious allergic reaction but are actively working with local health authorities to assess,” a Pfizer spokesman told CNN.
“We will review all reports indicating extreme allergic reactions following vaccination closely and if appropriate, update the labeling language.
“The prescribing information has a clear warning/precaution that appropriate medical treatment and supervision should always be readily available in case of a rare anaphylactic event following the administration of the vaccine.”